• Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Insomnia, quetiapine and its side effects

I

Ithille

New member
Joined
May 25, 2019
Messages
4
Location
Croatia
#1
Hello guys,

I've a rather interesting experience with psychiatric meds but to keep that story aside for now, I'd like to focus on the current issue. So I was prescribed Quetiapine 25-50mg to treat my insomnia almost a year ago and I've been taking it constantly since. Benzodiazepines unfortunately stopped working and every other medication that I had tried caused immediate, nasty side effects that I could not tolerate. Quetiapine seemed like a "magic pill" back then. I'd fall asleep quickly (which was the main goal) and was able to perform day-to-day activities with little to no issues in terms of dizziness, lack of focus, memory problems etc. Fully aware of its metabolic side effects in particular, I considered myself lucky. However, that appears to have changed. As it happens, I was prescribed Seroquel XR (not the regular quetiapine) by accident (my GP is to blame) and I'm stuck with it now for at least 30 more days until I can get a refill. During the past 3 weeks I've gained ~9lbs (4kgs) which might not seem much on paper but I've always been naturally skinny (~100lbs) so it comes off as a bit of a shock. Like, literally, to gain that amount of weight I'd have to binge eat junk food for 6 months at least! On top of that, my lipid panel got worse as well as my BP (I used to be hypotensive, 90/60-100/70 range normally). The latter certainly didn't happen overnight unlike the sudden weight gain which I fully attribute to extended release of quetiapine. Apparently I'm everything but happy with it. Has anyone else experienced a similar issue? I'm aware that fat accumulation is a very common side effect of quetiapine due to variety of different mechanisms but I'm wondering is it even possible to fight it? If so, what would you recommend? On a side note, I see my psychiatrist every 2-3 months and I'm definitely planning on bringing up this issue but I'm afraid we've run out of options to combat my insomnia. Have any of the other meds worked for you guys?

Every response is much appreciated. Also, I'll gladly answer to any questions that you might have. Thanks.
 
G

Girl interupted

Well-known member
Joined
Nov 17, 2018
Messages
1,234
#2
I take melatonin with quetiapine, and I used to take it with immovane (no seroquel). I find it helps with sleep and it’s over the counter in the vitamin aisle.

The weight gain with seroquel is initially bothersome, but then it levels out. If you can stick with it vs the benzos you will be better off as it’s non habit forming.
 
I

Ithille

New member
Joined
May 25, 2019
Messages
4
Location
Croatia
#3
I take melatonin with quetiapine, and I used to take it with immovane (no seroquel). I find it helps with sleep and it’s over the counter in the vitamin aisle.

The weight gain with seroquel is initially bothersome, but then it levels out. If you can stick with it vs the benzos you will be better off as it’s non habit forming.
Thank you. Fully agree on the benzos. A couple of years back I was using 2mg diazepam on and off. Then after a rather unfortunate set of circumstances both the dosage and the frequency got increased and of course, tolerance kicked in. To a point where I got admitted to a hospital and was treated with a combination of midazolam+flurazepam. It was only a short-term solution though and I got switched to Seroquel. I have successfully weened off benzos since (decreased the dosage gradually from 30mg daily to a mere 2mg every 2 days but despite that, they no longer help me fall asleep. You might've missed my point regarding Quetiapine. - I did NOT gain any weight initially (I've been taking it for almost a year now!) but it all happened during the last 3 weeks (since I got Seroquel XR) - Apparently the extended release version is more 'harmful' than the regular one which has a half-life of 6-8hours. Would you say it's possible to lose weight while being on it? If not, I certainly do hope it doesn't take too long or too much of an effort after completely discontinuating it. Appreciate the zopiclone suggestion, I will most definitely bring it up with my psychiatrist. Though Ambien (zolpidem) did not work for me at all, but that was years ago and not the exact same drug so it's definitely worth a shot.
 
G

Girl interupted

Well-known member
Joined
Nov 17, 2018
Messages
1,234
#4
Zopiclone is just like the benzos. Addictive. If you had no issue on the regular quetiapine, why not go back to that?
 
I

Ithille

New member
Joined
May 25, 2019
Messages
4
Location
Croatia
#5
As I have previously mentioned, I am going back to regular quetiapine in about a month, as soon as I'm able to get a refill, since it's the only drug so far that has successfully treated my chronic insomnia. While it appears to be true that I had not been gaining weight on the regular quetiapine, it would be silly to think that the drug didn't progressively change my body chemistry and increase my triglyceride/LDL (bad cholesterol) levels. It's just that I didn't have my lipid panel done up until this week. The results got me worried about cost/benefit. I'm 28 yo, not suffering from any major psychiatric condition such as schizophrenia or bipolar disorder and I don't think that pros outweigh the cons in my particular case. At least not until I've exhausted every other option. I do not intend to compromise my health long-term, which is why I'm regularly going on psychotherapy sessions, hoping for my issue to resolve.
I've come across an older thread here which unfortunately supports my fears/predictions.
solution to counteracting weight gain from seroquel

Even though my options seem to be very limited, I'm not giving up just yet.
I've been to hell and back when it comes to psych meds after being misdiagnosed and mistreated. Hopefully I'll be able to share my experiences and contribute to the community here.
 
G

Girl interupted

Well-known member
Joined
Nov 17, 2018
Messages
1,234
#6
Ah, for most of us here weight gain is probably the lowest concern on the list. For most of us here struggling with not doing self harm or suicidal ideation replaces any vanity.
 

Similar threads